Poisoning from an overdose of nicotine.
- Animal tranquilizers
- Some brands of insecticide
- Tobacco leaves
- Chewing tobacco
- Pipe tobacco
- Nicotine gum (Nicorette)
- Nicotine-transdermal-patches (Habitrol, Nicoderm)
Note: This list may not be all-inclusive.
- Muscular twitching
- Difficulty breathing
- Rapid breathing
- No breathing
- Abdominal cramps
- Drooling (increased salivation)
- Burning sensation in mouth
- Rapid and Pounding heartbeat followed by slow heart rate
- Elevated blood pressure followed by decreased blood pressure
- Agitation, restlessness, or excitement
Seek emergency medical care immediately. Call Poison Control. You may be instructed to INDUCE Vomiting.
If there is skin exposure, wash the area well with soap and water.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- When it was swallowed or inhaled
- The amount swallowed or inhaled
Poison Control, or a local emergency number
See poison control centers for the national telephone number. Take any containers with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- May administer activated charcoal.
- May administer a laxative.
- May use gastric lavage (pump the stomach).
- Will treat other symptoms.
Overdose may cause seizures. Recovery depends on the dose, the amount of time before treatment, and severity of seizures. An overdose may be fatal. Unless there are complications, long-term effects from nicotine are uncommon.
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.